Your Good Health: GERD a major cause of cough

Dear Dr. Roach: My doctor put me on atenolol for occasional racing-heart incidents: In the past five or so years, I’ve experienced only three or four such incidents a year, lasting five to 15 minutes each time. I also have had a cough for years. I have had lung X-rays, a medication trial for asthma and an endoscopy to check for esophageal cancer. None of these panned out. Antihistamines help a little, as do cough drops, but I still cough all the time.

Finally, I saw a new ENT who said it was acid reflux and started me on pantoprazole 40 mg twice a day for a month, then once a day after that. It worked! I was so excited that my cough was finally subsiding! But it came with a price: I was having the heart-racing episodes at least twice a week. My doctor was skeptical that the pantoprazole was causing this, but he changed to another such drug to take once a day. After starting the new drug, I had two racing-heart problems in one week that lasted 45-60 minutes! I knew it had to be the acid-reflux drugs, so I quit taking it. That was in February, and I have not had a single heart-racing problem since. I still take the atenolol once a day. I simply cannot take a chance with my heart, yet I know I have to get rid of this cough, which must be from acid reflux. I’m afraid of getting esophageal cancer, too. Help!

article continues below

M.A.S.

Chronic cough can have many causes, but the majority of people will have one of only three: post-nasal drip, asthma or gastroesophageal reflux disease. It’s not uncommon to have some components of more than one. A trial of medication, such as the antihistamine, asthma inhaler and proton pump inhibitor, such as omeprazole or pantoprazole, often is done.

Since you had dramatic improvement with pantoprazole, it’s likely that GERD is the major cause of the cough. But exacerbations of the heart rate are a known side-effect of pantoprazole, and it might be due to magnesium deficiency. This can be tested by your doctor; alternatively, you could ask your doctor about a magnesium supplement to see if that prevents the fast heart rate you experience with pantoprazole.

However, using a medicine to counteract a different medicine’s side-effect might not be the best way to handle it. Non-pharmacological treatments, including diet (avoiding excess fat, caffeine, chocolate, carbonated beverages, peppermint and spicy food), lifestyle (no food three hours before bed, raising the head of your bed) and weight loss, if appropriate, can be effective without the risk of medication side-effects. Avoid tight clothing, quit smoking, chew gum and practice breathing exercises, as these also can help.

If medicines are still necessary, the H2 blockers, such as ranitidine (Zantac) and famotidine (Pepcid), are as effective in some people as the PPIs.

 

Dear Dr. Roach: We often are advised to get plenty of fruit in our diet. Is dried fruit (apricots, dates, figs, prunes) considered healthy?

N.M.G.

Most dried fruit is healthy. However, there are two concerns: The first is that they have about the same amount of calories and sugar as whole fruit and easily can be overeaten. The second is that you should beware of dried fruits with added sugars. Some dried fruits are preserved with sulfites. Sulfites, as I have mentioned, cause allergic symptoms in some people, but are tolerated by most.

Read Related Topics

© Copyright Times Colonist

Comments

NOTE: To post a comment you must have an account with at least one of the following services: Disqus, Facebook, Twitter, Google+ You may then login using your account credentials for that service. If you do not already have an account you may register a new profile with Disqus by first clicking the "Post as" button and then the link: "Don't have one? Register a new profile".

The Times Colonist welcomes your opinions and comments. We do not allow personal attacks, offensive language or unsubstantiated allegations. We reserve the right to edit comments for length, style, legality and taste and reproduce them in print, electronic or otherwise. For further information, please contact the editor or publisher, or see our Terms and Conditions.

comments powered by Disqus

Latest Health

Popular Health